Alert archive / Kansas / Tornado Warnings in 2005

Tornado Warning 30, NWS Goodland, KS

June 9, 2005Graham County, Kansas

NWS Goodland, KS issued this tornado warning at Jun 9, 2005, 4:56 PM CDT for Graham County, Kansas. It was in force for 34 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2005, 4:56 PM CDT (21:56 UTC)
Expired
Jun 9, 2005, 5:30 PM CDT
In force
34 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Graham County, KS

The radar

The Grand Island radar (KUEX), 157 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 5:15 PM CDTHAIL 1.25Hill City, KS
Jun 9, 5:39 PM CDTHAIL 1.754 W Nicodemus, KS
Jun 9, 5:40 PM CDTHAIL 1.75Bogue, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 2:10 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2005-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3849 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2005-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3849 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
730 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
2.1
Supercell composite
9.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGLD 092158
TORGLD
KSC065-092230-
/O.NEW.KGLD.TO.W.0030.050609T2156Z-050609T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
456 PM CDT THU JUN 9 2005

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN GRAHAM COUNTY IN NORTHWEST KANSAS

* UNTIL 530 PM CDT

* AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR BOGUE...
  MOVING EAST AT 25 MPH.

THIS STORM HAS A HISTORY OF PRODUCING TORNADOES AND GOLF BALL SIZE 
HAIL.  TAKE SHELTER IMMEDIATELY...THIS IS A DANGEROUS STORM

LAT...LON 3956 9995 3913 9996 3913 9961 3956 9962

$$

DLF
1 follow-up statement
000 
WWUS53 KGLD 092221
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
414 PM MDT THU JUN 9 2005

KSC065-092230-
/O.CON.KGLD.TO.W.0030.000000T0000Z-050609T2230Z/
GRAHAM KS-
518 PM CDT THU JUN 9 2005

...A TORNADO WARNING CONTINUES UNTIL 530 PM CDT FOR GRAHAM COUNTY...

AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THE 
STRONGEST ROTATION IS LOCATED OVER EXTREME EASTERN GRAHAM COUNTY 
SOUTHEAST OF BOGUE...MOVING EAST AT 20 MPH.

THIS STORM HAS A HISTORY OF PRODUCING A LARGE RAIN-WRAPPED TORNADO 
OVER CENTRAL GRAHAM COUNTY EARLIER THIS AFTERNOON. DAMAGE HAS BEEN 
REPORTED 3 MILES SOUTH OF HILL CITY AS WELL AS SOUTHWEST OF BOGUE.
HALF DOLLAR SIZED HAIL WAS ALSO REPORTED IN HILL CITY AT 513 PM CDT.

THIS CONTINUES TO REMAIN A DANGEROUS STORM OVER CENTRAL AND EASTERN 
GRAHAM COUNTY.

LAT...LON 3956 9995 3913 9996 3913 9961 3956 9962

$$

DLF

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 9, 2:35 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 9, 2:35 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
135 PM MDT THU JUN 9 2005

12Z UPPER AIR ANALYSIS CONTINUED TO INDICATE LONG WAVE TROUGH OVER
THE WESTERN CONUS. SERIES OF SHORT WAVES WERE NOTED ROUNDING THE
BASE OF THE TROUGH ACROSS SOUTHWEST CONUS. WHILE BOTH MODELS
INITIALIZED REASONABLY WELL WITH HEIGHTS ALOFT. ETA WAS A BIT TO
WARM AT H500 ACROSS THE CENTRAL PLAINS. AT H850...BOTH MODELS
INITIALIZED THE POSITION OF THE WARM FRONT  RATHER POORLY. ALSO AT
H850 MODELS...ESPECIALLY THE GFS WERE REALLY UNDERDOING THE MOISTURE
ON THE 12Z DDC SOUNDING WITH THE ETA SLIGHTLY BETTER. PRIMARY
FORECAST CONCERN IS SVR WX/HEAVY RAIN THREAT THE NEXT TWO DAYS AS
SERIES OF WAVES SLIDES OVER THE AREA AHEAD OF LARGE UPPER LEVEL
TROUGH.

TONIGHT...AM EXPECTING BOTH WARM FRONT AND DRYLINE TO GET ITSELF
ORGANIZED BY 00Z. PLENTY OF CONVERGENCE ALONG BOTH BOUNDARIES AND
WITH SHORT WAVE JUST ENTERING THE AREA SEE NO REASON WHY BOTH
BOUNDARIES WILL NOT BECOME ACTIVE. SHEAR/INSTABILTY ALL POINT TO
RATHER WIDESPREAD SEVERE WEATHER OUTBREAK THIS EVENING AND AT THIS
TIME SEE NO REASON TO ARGUE WITH THAT. ASIDE FROM THE SEVERE WEATHER
THREAT...HEAVY RAIN LOOKS INCREASINGLY LIKELY ACROSS OUR NORTHEAST
CWA. LOW LEVEL JET REALLY GETS CRANKED UP AFTER 00Z BEFORE FRONT
SAGS SOUTH. WITH FRONTAL BOUNDARY TO THE SOUTH AND JET IMPINGING ON
IT...WOULD EXPECT NUMEROUS CELLS TO FIRE ALONG IT THEN TRACK NORTH.
WITH THIS IN MIND WILL KEEP HIGHEST POPS IN THE NORTHEAST. WILL
ISSUE A FLASH FLOOD WATCH ACROSS THIS AREA AS 3 HOUR FFG IS PRETTY
LOW. MAY SEE SOME LOW END WIND ADVISORY WINDS IN THE SOUTHEAST CWA
AS LOW DEEPENS AND AGAIN BEHIND COLD FRONT AS STRONG PRESSURE RISES
COINCIDE WITH STRONG CAA. THINK IT MIGHT BE A TOO SHORT OF WINDOW TO
HIT CRITERIA...BUT WILL UP WINDS TONIGHT.

FRIDAY-SUNDAY...DUE TO BUSY FIRST PERIOD WEATHER...WILL KEEP REST OF
DISCUSSION BRIEF. MAIN CONCERN THROUGH THIS PERIOD WILL CONTINUE TO
BE PRECIPITATION AND POSSIBLE HYDRO PROBLEMS AS WAVE AFTER WAVE
CONTINUES TO EJECT AHEAD OF ROCKY MOUNTAIN TROUGH. ALL IN ALL DIDNT
MAKE ANY LARGE CHANGES TO GOING FORECAST HERE...EXCEPT TO DELAY POPS
A BIT ON FRIDAY CLOSER TILL THE EVENING WHEN BEST DYNAMICS APPROACH.
AGAIN HYDRO PROBLEMS WILL BE BIG CONCERN AS AREAS THAT RECEIVE HEAVY
RAIN TONIGHT WILL HAVE A SHOT AT SEEING MORE THROUGH SUNDAY. SUNDAY
ALSO LOOKS TO SEE THE STRONGEST FORCING AS IMPRESSIVE SHORTWAVE
MOVES OVER THE AREA. ETA/GFS REALLY DIVERGE WITH TIMING HERE WITH
THE GFS LOOKING LIKE ITS MOVING SUCH A STRONG WAVE A BIT TOO FAST.

IN THE EXTENDED...MEDIUM RANGE MODELS CONTINUE TO STRUGGLE WITH
EXPECTED PATTERN SHIFT NEXT WEEK. WHILE ALL MODELS GENERALLY AGREE
THAT TROUGH OVER THE ROCKIES WILL LIFT OVER THE PLAINS ALLOWING FOR
A RIDGE TO BUILD OVER THE ROCKIES LATE NEXT WEEK...DETAILS VERY
SKETCHY AT THIS POINT. PRIMARY WORRY IS THE SPEED OF WHICH THIS WAVE
WILL LIFT OUT. GFS THE FASTEST WITH WAVE WHILE ECMWF IS BY FAR THE
SLOWEST WITH OTHER MEDIUM RANGE MODELS IN BETWEEN. ENSEMBLES ALSO
BEGINNING TO SHOW ABOUT 5 MEMBERS THAT LOOK A LOT LIKE THE ECMWF.
WITH THIS IN MIND WENT WITH A 06Z DGEX/GFS COMPROMISE WHICH SLOWS
WAVE DOWN QUITE A BIT. MAJOR IMPACT OF THIS CHANGE IS TO HOLD ON TO
POPS A BIT LONGER INTO MONDAY MORNING THAN PREVIOUS FORECAST. DIDNT
MAKE A LOT OF CHANGES TO OTHER PARAMETERS...EXCEPT TO BUMP UP HIGHS
A BIT ON WED-THURS AS UPPER RIDGE BUILDS OVER THE AREA.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...FLASH FLOOD WATCH UNTIL 08Z FOR NORTON-DECATUR-RAWLINS.
.NE...FLASH FLOOD WATCH TIL 08Z FOR RED WILLOW AND HITCHCOCK.
.CO...NONE.

&&

JRM
Hazardous weather outlook, Jun 9, 11:38 AM CDT, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1038 AM MDT THU JUN 9 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1038 AM MDT THU JUN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...WIDESPREAD SEVERE WEATHER IS LIKELY...

CONDITIONS ARE VERY FAVORABLE FOR SUPERCELL THUNDERSTORMS WHICH
COULD CONTAIN VERY LARGE DAMAGING HAIL...WIND GUSTS ABOVE 70
MPH...AND TORNADOES. THERE ARE THREE MAIN AREAS OF CONCERN. ONE AREA
OF THUNDERSTORMS WILL FORM ON THE FRONT RANGE OF THE ROCKIES AND MOVE
INTO EAST CENTRAL COLORADO BY MID AFTERNOON. OTHER THUNDERSTORMS ARE
EXPECTED TO FORM ALONG A WARM FRONT FROM NEAR SAINT FRANCIS KANSAS TO
MCCOOK NEBRASKA BY LATE AFTERNOON. OTHER MORE ISOLATED STORMS ARE
EXPECTED ALONG A DRYLINE FROM GOODLAND TO LEOTI. ALL STORMS WILL MOVE
EAST AND NORTHEAST...EVENTUALLY AFFECTING MOST OF THE TRI STATE
REGION.

VERY LARGE HAIL IS POSSIBLE WITH ANY STORM THIS AFTERNOON AND
EVENING. THE HIGHEST THREAT FOR TORNADOES WILL BE ALONG THE WARM
FRONT NEAR THE KANSAS/NEBRASKA STATE LINE....AND ALSO WITH ANY
ISOLATED CELLS THAT FORM ON THE DRYLINE OVER NORTHWEST KANSAS.
DAMAGING STRAIGHT LINE WINDS ARE POSSIBLE WITH ANY STORM...BUT THE
HIGHEST THREAT WILL BE SOUTH OF INTERSTATE 70 AND ALONG AND WEST OF
HIGHWAY 27 DURING THE EVENING.

IN ADDITION TO THE TRADITIONAL SEVERE WEATHER THREATS...THERE IS
ENOUGH MOISTURE IN THE ATMOSPHERE TO PRODUCE VERY HEAVY RAINFALL
WHICH MAY LEAD TO FLASH FLOODING...ESPECIALLY ALONG AND NORTH OF
INTERSTATE 70 DURING THE LATE EVENING AND OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY LOOKS TO BE ANOTHER ACTIVE SEVERE WEATHER DAY SIMILAR TO
TODAY. THE WEATHER PATTERN WILL CHANGE LITTLE THROUGH SUNDAY...WITH
THUNDERSTORMS AND SEVERE WEATHER POSSIBLE EACH AFTERNOON. DURING THE
EVENING AND OVERNIGHT HOURS THE THREAT WILL SHIFT TO HEAVY RAIN AND
POSSIBLE FLOODING. FLOOD OR FLASH FLOOD WATCHES AND WARNINGS MAY BE
NEEDED.

FOR MONDAY THROUGH WEDNESDAY A CHANCE OF THUNDERSTORMS EXISTS...BUT
THE THREAT FOR SEVERE THUNDERSTORMS OR HEAVY RAIN APPEAR TO BE LOW.
.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED AFTER 1 PM MDT (2 PM CDT) TODAY.

BURKE

In the hours before

Local storm report, Jun 9, 4:19 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
319 PM MDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     HAIL             2 NW MORLAND            39.37N 100.10W
06/09/2005  0.75 INCH        GRAHAM             KS   TRAINED SPOTTER

&&

MMEHLE
Local storm report, Jun 9, 4:27 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
327 PM MDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             6 SSE INDIANOLA         40.15N 100.38W
06/09/2005  1.50 INCH        RED WILLOW         NE   PUBLIC

&&

KG
Local storm report, Jun 9, 4:29 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
329 PM MDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TORNADO          5 WSW HILL CITY         39.34N 99.93W
06/09/2005                   GRAHAM             KS   PUBLIC

&&

KG
Local storm report, Jun 9, 4:32 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
332 PM MDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     TORNADO          1 S OBERLIN             39.81N 100.53W
06/09/2005                   DECATUR            KS   EMERGENCY MNGR

0330 PM     HAIL             5 NE OBERLIN            39.87N 100.46W
06/09/2005  0.75 INCH        DECATUR            KS   TRAINED SPOTTER

&&

MMEHLE
Local storm report, Jun 9, 4:46 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
346 PM MDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TORNADO          6 E OBERLIN             39.82N 100.42W
06/09/2005                   DECATUR            KS   LAW ENFORCEMENT

&&

MMEHLE
Local storm report, Jun 9, 4:52 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
352 PM MDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             3 S HILL CITY           39.32N 99.85W
06/09/2005  1.75 INCH        GRAHAM             KS   LAW ENFORCEMENT

&&

MMEHLE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 2:53 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins41 min
Jun 9, 2:58 PM CDTSevere Thunderstorm WarningGLDSheridan32 min
Jun 9, 3:31 PM CDTTornado WarningGLDGraham44 min
Jun 9, 3:40 PM CDTTornado WarningGLDSheridan22 min
Jun 9, 3:53 PM CDTSevere Thunderstorm WarningGLDNorton34 min
Jun 9, 4:13 PM CDTTornado WarningGLDGraham47 min
Jun 9, 4:22 PM CDTSevere Thunderstorm WarningGLDDecatur53 min
Jun 9, 4:33 PM CDTTornado WarningGLDDecatur47 min
Jun 9, 5:31 PM CDTSevere Thunderstorm WarningGLDGraham37 min

Nearby

Tornado Warnings in Kansas, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.